Nipping Symptoms In The Bud
Posted 19 August 2007 - 04:16 AM
One of the most important things about being proactive in our own care is to nip symptoms in the bud, catch them early and get proper treatment right away and not wait until things have progressed to a debilatating stage.
I've been discussing my Raynaud's and my finger here and I have known about Viagra and Cialis as treatment when calcium channel blockers don't seem effective, or effective ENOUGH. I am going to ask my rheumatologist about these at my next visit.
I know it is traditional to start with the milder - for lack of a better word - medications first and then go for the big guns when all else fails. I just think that at the first sign of failure we need to consider bolder treatments and maybe we can nip some of our symptoms in the bud and then they may never progress into anything debilitating. Just a theory of mine that seems to make sense.....
Although, I know that most of the bolder treatments also come with their own set of dangers so its always a hard decision to make for both doctors and patients.
I also just wanted to remind everyone new to their diagnosis to pay close attention to their bodies, write new symptoms down even if they seem insignificant or unrelated, and let their doctors know. That's the best way to nip things in the bud.
Take Care All,
Posted 19 August 2007 - 10:09 PM
I too am proactive about my treatment. I should caution you - I take Revatio, same exact thing as Viagra and it is expensive. I use it in with Norvasc and Nitro-bid and all my ulcers are gone with no sign of return. After 4 full blown ulcers enough was enough!
You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...
Posted 19 August 2007 - 11:20 PM
BUT what do you do when you are the patient is proactive and wants things treated as they arise before it becomes a dilemma but I am struggling to find a DR that wants to treat me until the disease evolves more. So its like we will treat you when are in a debilitating state till live with it.
Shame because I believe if we treat these symptoms earlier then maybe live spans will be increased and quality of life improved
Just my thoughts
Diagnosis Scleroderma-crest, Scolliosis, Asthma, ILD, Plueral Fibrosis, GERD, Hiatus hernia, Anticardiolipin positive, ANA positive
a little bent and broken and almost beyond repair!
Posted 20 August 2007 - 12:27 AM
I happen to agree with everything you wrote, but unfortunately here in Australia most Rheumies don't agree with that theory.
It's the watch, wait and see here in Australia that most Rheumies adhere to and you pretty much have to be in dire straits before any action is taken!
Be thankful if you are in the States because here in Australia we are in the dark ages!!!
Posted 20 August 2007 - 01:10 AM
Posted 20 August 2007 - 05:03 AM
Your rheumatologist's attitude is exactly what I'm talking about. I don't agree with the "wait and see"...or the "you're not that bad yet"...
I'm proposing sooner and/or bolder treatments as a PREVENTATIVE measure which may prolong the use of our hands, lungs, kidneys, and hearts.
Granted it's not wise or possible in all situations but when and where it IS possible I say go for it!
Posted 20 August 2007 - 09:57 AM
I had a terrible time with Raynauds about 9 months after a stem cell transplant for lymphoma (all fingertips bandaged and in great pain). My rheumatologist put me on Adalat (calcium channel blocker). It helped, but not enough. I searched the net for other vasodilators and found Prazosin (Minipress), an alpha blocker commonly used to treat high blood pressure. The two medications together did the job, and I believe Prazosin is not very expensive (if cost is a problem). I'm surprised it isn't recommended more often. I found it more effective than the calcium channel blocker, and did not have side effects (as the calcium channels blocker did).
One of the theories behind Raynauds is that it is caused by the sympathetic nervous system being too strong - set to the "fight or flight" mode. Alpha blockers are supposed to reduce this effect, bringing back peripheral circulation. Since this might be getting closer to the root of the problem, it might be helpful in other ways.(?)
Most of these drugs (peripheral vasodilators) tend to lower blood pressure. Since mine is already in the normal to low range, I use one of the automatic blood pressure devices that you can get at any drug store. That way I can check to make sure that it doesn't get too low. This can help alleviate the concerns of the doctor, who might be afraid to use these drugs for fear of excessively low blood pressure.